Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 72, NWS Nashville, TN

March 1, 1997Davidson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 1997, 10:38 PM CST for Davidson County, Sumner County, Tennessee. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 1997, 10:38 PM CST (04:38 UTC)
Expired
Mar 1, 1997, 11:45 PM CST
In force
67 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 10 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:20 PM CSTThunderstorm Wind 50Nashville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 9:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 020440 RRA
SVRBNA
TNC037-165-020545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY...SUMNER COUNTY
 
AT 1035 PM CST A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY DOPPLER
WEATHER RADAR MOVING INTO SUMNER AND DAVIDSON COUNTIES FROM THE WEST.
 
EXPECT DAMAGING WINDS AND LARGE HAIL TO ACCOMPANY THESE STORMS
AS THEY PASS THROUGH THE NASHVILLE METRO AREA...GALLATIN...PORTLAND
WHITE HOUSE.
 
THE LINE IS MOVING EAST AT 45 MILES AN HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
 
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:45 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 1, 7:45 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CST SAT MAR 1 1997

STUFF OCCURRG JUST AHEAD OF CDFNT IN AREA OF GUD INSTBLTY.  XPCT
STUFF TO MOV OVR HERE TO LATR TNGT W/CDNFT. XPCT CDFNT BNA VCNTY
ARND 12Z.  TEMPS LUKG GUD.  LUKS LK ADJUSTMTS NEEDD FOR WATCH ONLY
ATTM.

In the hours before

Local storm report, Mar 1, 4:40 PM CST, 5 hours 58 minutes before
TNZ-005-006-012315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CST SAT MAR 1 1997

...THE FLASH FLOOD WARNINGS FOR STEWART AND MONTGOMERY COUNTIES
HAVE EXPIRED...
THE SHOWERS AND THUNDERSTORMS RESPONSIBLE FOR THE WIDESPREAD
FLOODING THROUGH THIS AFTERNOON HAVE MOVED NORTH INTO KENTUCKY.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF MIDDLE TENNESSEE
THROUGH SUNDAY.

TROUTMAN
Local storm report, Mar 1, 4:44 PM CST, 5 hours 54 minutes before
TNZ-005-006-012315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CST SAT MAR 1 1997

...THE FLASH FLOOD WARNINGS FOR STEWART AND MONTGOMERY COUNTIES
HAVE EXPIRED...
THE SHOWERS ANDL THUNDERSTORMS RESPONSIBLE FOR THE WIDESPREAD
FLOODING THROUGH THIS AFTERNOON HAVE MOVED NORTH INTO KENTUCKY.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF MIDDLE TENNESSEE
THROUGH SUNDAY.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:49 PM CSTFlash Flood WarningOHXStewart3 hr
Mar 1, 8:53 PM CSTTornado WarningOHXStewart52 min
Mar 1, 9:13 PM CSTFlash Flood WarningOHXMontgomery3 hr
Mar 1, 9:40 PM CSTSevere Thunderstorm WarningOHXMontgomery35 min
Mar 1, 9:42 PM CSTSevere Thunderstorm WarningOHXBenton33 min
Mar 1, 9:45 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys45 min
Mar 1, 9:54 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Robertson51 min
Mar 1, 10:09 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Mar 1, 10:09 PM CSTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr
Mar 1, 10:09 PM CSTFlash Flood WarningOHXSumner4 hr
Mar 1, 10:29 PM CSTSevere Thunderstorm WarningOHXBenton, Decatur46 min
Mar 1, 10:52 PM CSTSevere Thunderstorm WarningOHXHumphreys53 min
Mar 1, 11:04 PM CSTTornado WarningOHXDecatur41 min
Mar 1, 11:13 PM CSTSevere Thunderstorm WarningOHXBenton32 min
Mar 1, 11:24 PM CSTSevere Thunderstorm WarningOHXHumphreys, Perry51 min
Mar 1, 11:41 PM CSTFlash Flood WarningOHXStewart6 hr
Mar 1, 11:47 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman43 min
Mar 1, 11:57 PM CSTFlash Flood WarningOHXSumner6 hr
Mar 1, 11:57 PM CSTFlash Flood WarningOHXMontgomery6 hr
Mar 2, 12:27 AM CSTSevere Thunderstorm WarningOHXPerry48 min
Mar 2, 12:44 AM CSTFlash Flood WarningOHXDavidson, Wilson6 hr
Mar 2, 2:03 AM CSTFlash Flood WarningOHXDecatur4 hr
Mar 2, 2:09 AM CSTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys, Stewart6 hr
Mar 2, 2:09 AM CSTFlash Flood WarningOHXCheatham, Robertson6 hr
Mar 2, 3:04 AM CSTFlash Flood WarningOHXBenton6 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 1 more8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXDavidson, Macon, Robertson, Sumner8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXBenton, Decatur, Perry8 hr
Mar 2, 10:03 AM CSTFlash Flood WarningOHXStewart8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXLawrence, Lewis, Wayne8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXGiles, Lincoln, Marshall, Maury8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXRutherford, Wilson8 hr
Mar 2, 10:18 AM CSTFlash Flood WarningOHXBedford, Moore8 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXRutherford, Wilson12 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXGiles, Lawrence, Lewis, Maury, Wayne12 hr
Mar 2, 5:45 PM CSTFlash Flood WarningOHXBedford, Lincoln, Marshall, Moore12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXDavidson, Macon, Sumner12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXHickman, Williamson12 hr
Mar 2, 5:52 PM CSTFlash Flood WarningOHXHumphreys, Perry12 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.